Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 26, 2023, 5:41 PM MDT for Butte County, Clark County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 5:41 PM MDT (23:41 UTC)
- Expired
- May 26, 2023, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butte County, ID, Clark County, ID
The radar
The Pocatello radar (KSFX), 98 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1693 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS55 KPIH 262341
FFWPIH
IDC023-033-270245-
/O.NEW.KPIH.FF.W.0013.230526T2341Z-230527T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
541 PM MDT Fri May 26 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
Central Butte County in southeastern Idaho...
Southwestern Clark County in southeastern Idaho...
* Until 845 PM MDT.
* At 540 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 1 to 2 inches
of rain has already fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Howe, Howe Peak, and Saddle Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4421 11289 4399 11277 4373 11296 4361 11317
4399 11336
FLASH FLOOD...RADAR INDICATED
$$
JKEYES1 follow-up statement
145
WGUS75 KPIH 270240
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
840 PM MDT Fri May 26 2023
IDC023-033-270250-
/O.EXP.KPIH.FF.W.0013.000000T0000Z-230527T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte ID-Clark ID-
840 PM MDT Fri May 26 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4421 11289 4399 11277 4373 11296 4361 11317
4399 11336
$$
HustonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:17 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 26, 1:17 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 117 PM MDT Fri May 26 2023 .SHORT TERM...Tonight through Saturday night. The main impact of the short term period will be the continued showers and thunderstorms as an upper level trof remains to the west today with southerly flow aloft continuing to pump moisture into Idaho. A short wave will rotate through Saturday keeping the threat for showers and thunderstorms going. Rain amounts through tonight expected in the 0.10 top 0.30 range, however, where local heavy rain sets up could see over an inch. Similar amounts expected Saturday where again heavy amounts will be highly localized. Low temperatures tonight and Saturday night mainly in the 40s with highs Saturday in the 60s to lower 70s. Mainly light winds other than very gusty near the thunderstorms. Re-iterating the big impacts through Saturday will be localized heavy rainfall under thunderstorms and a low chance to see some flash flooding. GK .LONG TERM...Sunday through next Friday. The forecast indeed sounds like a broken record...showers and thunderstorms expected each day. There are some subtle changes though for at least for the end of the holiday weekend. As the first low lifts northeast, we are seeing the pattern reload to our south and west. The forecast is trending toward that while we see a daily risk of rain and thunder, that coverage may be less and that the threat of more widespread heavier rain drops off somewhat. Given the amount of recent rainfall in some areas and already high river/stream flows...the flooding threat (flash or spikes in flow levels) will be non-zero. It does look like by the middle and the end of next week, we will see something similar to what has been happening the past few days. The low deepens and eventually lifts northeast, meaning a gradual increase in coverage and threat for heavier rainfall could return. These are trends we will need to watch in the coming days. With southerly flow picking back and up and potentially more sunshine, highs should again push back into the 80s early on in the week. Keyes && .AVIATION...Another round of showers and thunderstorms is already underway and will impact our area into tonight. We are forecasting VFR weather overall, but gusts over 35kts with storms are possible along with small hail and heavy rain. We may see quick drops to IFR when we see heavier rainfall impacting a particular airport. We do have -SHRA VCTS or -TSRA through this evening, with VCSH overnight and Saturday morning. However, it wouldn't be a shock to see a few lightning bolts overnight. Keyes && .HYDROLOGY...Active weather is favored to continue through the holiday weekend with at or above normal temperatures and rain putting pressure on high elevation snowpack and already high flowing rivers. Thunderstorms over the coming days will be conducive for moderate to heavy rain in slow moving and or training thunderstorms leading to a slightly increased, urban, lowland and river flooding potential. Temperatures, especially early next week, look to continue to gradually rise with increased southerly flow. See short term discussion above on how much precipitation is expected today and Saturday. Below you will find the latest on the basin specific river information: Big Wood Region: The Big Wood at Hailey remains in moderate flood stage and is forecast to stay there through the coming week. The amount of rain needs to be monitored. The forecast has the river rising slightly higher. How much higher will depend on rain amounts every day through next week and warmer temperatures next week. The HEFS probabilities continue to show a downward trend, now just showing a 14% chance of hitting record peak later next weekend. The Big Wood at Hailey is staying fairly steady just above Moderate stage. Further upstream north of Ketchum, the Big Wood has stayed below flood stage but is expected back above flood stage later in the week with rainfall. Feeder creeks including the North Fork, Trail Creek, and the East Fork have all remain just below flood stage and any future peaks the next couple of days will be mainly rainfall driven. In addition, Warm Springs Creek which feeds into the Big Wood at Ketchum decreased some yesterday and just dropped below minor flood stage. The Magic reservoir forecast now shows Magic reservoir filling Sunday into Monday, spilling for the first time in several years. The flow downstream of the reservoir should come close to action stage, but little impacts, if any, are expected in our area. Little Wood Region: The Little Wood River above High Five Creek was running near bankfull with its diurnal peak decreasing slightly from the day before and likely to remain near this level for the next few days. Salmon Region: Valley Creek (feeding into the Salmon in Custer County) has dropped slightly more but is still near bankful. The rest of the streams as well as the Salmon river remain below action stage. We will have to continue monitoring these sites as we work into the moderating temperatures next week. But for now each site is expected to remain below warning stage with no highlights warranted at this time. Big Lost Region: Antelope Creek has dropped slightly below flood stage and is expected to remain oscillating between action and flood stage dependent on rainfall and warmer temperatures. Thus, the Flood Warning will continue there. Upstream on the Big Lost at Howell Ranch we expect readings to oscillate around flood stage for the next few days and will continue to keep the flood warning out. The long range forecast has the Big Lost at Howell rising well into minor flood stage next weekend responding to warmer temperatures and rainfall that are expected next week. Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near Rexburg has just climbed back above flood stage this afternoon. The Teton river continues to rise ever so slightly but remain out of flood stage, for now. Reaching flood stage this weekend will be very dependent of rainfall this weekend and hitting flood stage next weekend will be very dependent of warmer temperatures and rainfall next week. Blackfoot Region: The Blackfoot river above the reservoir has leveled out in action stage and will likely stay at this level as long as there is daily precipitation. Thus, we will continue with an Advisory here as it continues to run at bankfull. Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello remain above flood stage in moderate stage and just below major stage. With significant rain today, the river may hit major flood stage. From here the forecast is to gradually drop daily and go back to minor flood stage by mid next week. Bear River Region (including Bear Lake, Franklin, and Oneida Co): The Bear River at the Border remains in flood stage and is forecast to stay there over the course of the coming week. Raft River Region: The upper portion of the Raft River at One Mile Ck continues to oscillate ever so slightly at bankfull while no water was observed flowing downstream at the interstate suggesting irrigation demand is high. No problems anticipated here. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 26, 3:57 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FUNNEL CLOUD 15 W ABERDEEN 42.94N 113.13W
05/26/2023 POWER ID PUBLIC
PICTURE RECEIVED AT NWS.
&&Local storm report, May 26, 4:07 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FUNNEL CLOUD 7 ESE BLACKFOOT 43.16N 112.22W
05/26/2023 BINGHAM ID PUBLIC
&&Special weather statement, May 26, 4:13 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Fri May 26 2023
IDZ060-061-262330-
Bear Lake Valley ID-Bear River Range ID-
413 PM MDT Fri May 26 2023
...Thunderstorms in Utah working north into the Bear Lake region
through 530 PM MDT...
At 411 PM MDT, Doppler radar was tracking a thunderstorms 8 miles
south of Garden, moving northeast at 20 mph.
HAZARD...Winds in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Bloomington and Fish Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, this would be a good time to move to shore.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4200 11109 4200 11150 4222 11139 4209 11105
4205 11105
TIME...MOT...LOC 2211Z 204DEG 17KT 4177 11147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH
HustonLocal storm report, May 26, 4:44 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLASH FLOOD 11 NNW CHURCHILL 42.49N 114.01W
05/26/2023 CASSIA ID LAW ENFORCEMENT
WATER OVER US HWY 30 NEAR MILE MARK 245.
&&Local storm report, May 26, 4:55 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
455 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST CRATERS OF MOON 43.42N 113.53W
05/26/2023 M46 MPH BUTTE ID MESONET
&&Local storm report, May 26, 5:16 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
516 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST CRATERS OF MOON 43.42N 113.53W
05/26/2023 M50 MPH BUTTE ID MESONET
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:03 PM MDT | Special Weather Statement | PIH | Blaine, Lincoln | 42 min |
| May 25, 6:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| May 25, 6:40 PM MDT | Special Weather Statement | PIH | Minidoka | 50 min |
| May 25, 7:22 PM MDT | Special Weather Statement | PIH | Butte | 53 min |
| May 25, 7:57 PM MDT | Special Weather Statement | PIH | Butte | 63 min |
| May 25, 7:58 PM MDT | Special Weather Statement | PIH | Power | 47 min |
| May 25, 8:07 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| May 25, 8:31 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 44 min |
| May 25, 8:38 PM MDT | Special Weather Statement | PIH | Clark | 67 min |
| May 25, 8:50 PM MDT | Special Weather Statement | PIH | Custer | 55 min |
| May 25, 9:02 PM MDT | Special Weather Statement | PIH | Butte | 58 min |
| May 26, 12:42 PM MDT | Flash Flood Warning | PIH | Bonneville, Jefferson | 3 hr |
| May 26, 1:35 PM MDT | Flash Flood Warning | PIH | Cassia | 5 hr |
| May 26, 2:34 PM MDT | Tornado Warning | PIH | Cassia | 26 min |
| May 26, 2:48 PM MDT | Flash Flood Warning | PIH | Bingham | 3 hr |
| May 26, 2:55 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 35 min |
| May 26, 3:04 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 26, 3:14 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 26, 3:27 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 33 min |
| May 26, 3:31 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 29 min |
| May 26, 3:37 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Power | 53 min |
| May 26, 4:04 PM MDT | Areal Flood Advisory | PIH | Blaine, Lincoln | 2 hr |
| May 26, 4:13 PM MDT | Special Weather Statement | PIH | Bear Lake | 77 min |
| May 26, 4:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 16 min |
| May 26, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Minidoka, Power | 59 min |
| May 26, 4:55 PM MDT | Flash Flood Warning | PIH | Bannock, Oneida, Power | 3 hr |
| May 26, 5:12 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 48 min |
| May 26, 5:25 PM MDT | Flash Flood Warning | PIH | Blaine, Butte, Custer | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.